Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 9, 2017, 1:19 PM PDT for White Pine County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 1:19 PM PDT (20:19 UTC)
- Expired
- Aug 9, 2017, 2:00 PM PDT
- In force
- 41 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County White Pine County, NV
The radar
The Salt Lake City radar (KMTX), 202 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WUUS55 KLKN 092019
SVRLKN
NVC033-092115-
/O.NEW.KLKN.SV.W.0031.170809T2019Z-170809T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
119 PM PDT WED AUG 9 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northeastern White Pine County in northeastern Nevada...
* Until 215 PM PDT
* At 118 PM PDT, a severe thunderstorm was located 14 miles west of
Ibapah, or 19 miles east of Lages Junction, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will impact the Chin Creek area and
County Road 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3991 11434 3999 11440 4012 11421 4011 11406
4012 11405 4002 11404 3994 11405
TIME...MOT...LOC 2018Z 237DEG 17KT 4002 11426
HAIL...1.00IN
WIND...60MPH
$$
JRm2 follow-up statements
709
WWUS55 KLKN 092047
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
147 PM PDT WED AUG 9 2017
NVC033-092115-
/O.CON.KLKN.SV.W.0031.000000T0000Z-170809T2115Z/
White Pine NV-
147 PM PDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR NORTHEASTERN WHITE PINE COUNTY...
At 147 PM PDT, a severe thunderstorm was located 8 miles northwest of
Ibapah, or 26 miles east of Lages Junction, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3994 11412 4004 11415 4012 11421 4011 11406
4012 11405 4002 11404 3994 11405
TIME...MOT...LOC 2047Z 237DEG 17KT 4009 11411
HAIL...1.00IN
WIND...60MPH
$$
JRM829
WWUS55 KLKN 092100
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
200 PM PDT WED AUG 9 2017
NVC033-092110-
/O.CAN.KLKN.SV.W.0031.000000T0000Z-170809T2115Z/
White Pine NV-
200 PM PDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITE PINE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Elko Nevada.
LAT...LON 3994 11412 4004 11415 4012 11421 4011 11406
4012 11405 4002 11404 3994 11405
TIME...MOT...LOC 2059Z 237DEG 17KT 4012 11404
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 AM PDT, 9 hours 49 minutes earlier.
Area forecast discussion, Aug 9, 3:30 AM PDT, 9 hours 49 minutes before
Area Forecast Discussion National Weather Service Elko NV 330 AM PDT Wed Aug 9 2017 .SYNOPSIS...Scattered thunderstorms in northern Nevada, with storms more isolated in central Nevada expected for today and Thursday. Storms today may be strong to severe. Temperatures both days similar to Tuesday's highs. A warming and drying trend begins on Friday. && .SHORT TERM...Today though Thursday Convection is still currently hanging on early this morning, with some leftover thundershowers currently around the Battle Mountain area. This complex is moving northeast and expanding some as it moves into Elko County. Elko could see another thundershower in the next hour or two. An active weather day ahead as northern Nevada will be under upper level divergence via the low off of the northern California coast. There is abundant moisture present evidenced by dew points currently in the 50's in some parts of northern Nevada. Both NAM and GFS bufkit soundings indicating a very unstable atmosphere this afternoon and indices pointing towards strong to severe storms likely for this afternoon and evening with strong gusty winds and small to marginal sized hail possible. Heavier precip amounts do also still look good for eastern Elko county east of the Rubies. After evaluating and collaborating, flash flood watch was not added as 700-500 layer winds are indicating storm motions to be faster in this area than of late. While there may still be some local flooding with heavier thunderstorms, it does not look widespread enough at this time to warrant the watch. Storms in central Nevada expected to be more isolated in coverage. High temperatures today will be similar to yesterdays, mainly in the 80's. As for Thursday, the low finally starts to open up and will merge into the flow. There will still be thunderstorms, mainly in northern zones, but not as widespread or strong as what is expected for today. Elko County east of the Rubies once again looks like the area that will receive the greatest amount of moisture. Temperatures will warm slightly, if at all. LONG TERM...Thursday through next Wednesday Overview and Forecast Confidence: Confidence is fairly high for synoptic pattern until Sunday;thereafter it turns moderate as models differences and ensembles are different and run-to-run consistency is still not great but better than 24hrs ago. Continued to lean more on the GFS and GFS ensemble mean due to their 500mb pattern is closer to climo. Several weak PV anomalies or 500mb waves lift northeast thru northern NV Thursday and Friday. This movement is in response to a long wave 500mb trof downstream shifting eastward towards to the US NW coast. The sub-tropical jet max shifts into Utah but keep the exits region over east central NV thru Friday. This all results in drier west-southwesterly flow aloft, with PWATs dropping to or below .50 inch for most areas, with the exception of near the ID/NV border or UT/NV border. Late Saturday, the flow aloft turns more SW and 500mb heights rise in response the the long wave trof and associated sfc cold front nearing the NW coast. This cold front makes landfall on Sunday before lifting northward due to a split in the 500mb trof. This southern piece of the trof dig southeast to the CA coastline on Monday. Another 500mb trof approaches the west coast on Tuesday, which forces the trof already in that location to close off into a 500mb low just along the central CA coast. This setup does place a fairly strong WSW to ENE jet Monday into Tuesday, with 70 to 80kt max touching central NV. It also typically sends weak embedded waves across the area but with limited moisture (PWATs usually below .50 below for most areas), they usually are not a big issue. It does appear the 500mb close-off low opens and get picked up by the westerly flow north of the area on Wednesday. As this occurs, PWATs increase to nearly .75 inches across mainly northern NV by late Tuesday through Wednesday. Along with some divergence aloft, this should create an conditionally unstable environment across the area. It'll ride on how much cooling aloft occurs. Sensible Weather/Impacts: Precip T-storms expected Thursday and Friday afternoons in northeast NV. Cannot rule out a marginal severe threat on Thursday. Thereafter, slim convection chances remain near the UT/NV border or the ID/NV border Sunday through Wednesday afternoons. Most areas will remain dry after Friday. Some of the convection by Monday, Tuesday, and possibly on Wednesday along the ID/NV border could be on the dry side...something to keep an eye on in regards to fire weather. Winds No issues other than gusty outflow winds from t-storms until Saturday; thereafter SW to W winds are expect to increase area wide...but especially across central NV Sunday thru Tuesday. Not expecting any advisory levels but definitely stronger than normal and could be a potential fire weather issue with afternoon RH values. Temps Expect warmer conditions than in the short term...that is more 90s thru Sunday before 500mb heights fall, dropping temps slowly back to near average by Monday and Tuesday (80s to near 90) && .AVIATION...Expect showers and t-storms early this morning for EKO with re-development by early this afternoon. WMC and ELY should also showers or t-storms early this afternoon as well. Also added gusty winds with these t-storms as some could be fairly strong or even severe. TPH should remain convection free as they are capped aloft. && .FIRE WEATHER...Scattered wet thunderstorms expected this afternoon and evening in northern zones, especially Zones 467 and 470. Areas in central nevada will be more isolated in coverage with a mix of wet and dry storms that will generally lean towards wet. Thunderstorms in northern zones could be strong to severe with small hail and strong gusty winds. Thursday will once again have scattered thunderstorms in northern zones and isolated central, though not as widespread or strong. High temperatures should stay fairly persistent both days before a warming trend commences on Friday with drier conditions ahead. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/85/85/99
In the hours before
Special weather statement, Aug 9, 12:23 PM PDT, 56 minutes before
Special Weather Statement National Weather Service Elko NV 1223 PM PDT WED AUG 9 2017 NVZ037-092000- Southern Lander County and Southern Eureka County NV- 1223 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 100 PM PDT... At 1222 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Garden Pass, moving northeast at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will pass over State Route 278 north of Garden Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3990 11628 3998 11632 4013 11606 3994 11592 TIME...MOT...LOC 1922Z 237DEG 7KT 3996 11619 JRM
Special weather statement, Aug 9, 12:44 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT WED AUG 9 2017
NVZ033-035-092030-
Southeastern Elko County NV-White Pine County NV-
1244 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 130 PM PDT...
At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lages Junction, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Tippets Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3988 11439 3997 11447 4024 11416 4015 11404
3997 11404
TIME...MOT...LOC 1943Z 234DEG 15KT 3998 11433
JRMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM PDT | Special Weather Statement | LKN | Eureka | 37 min |
| Aug 9, 12:44 PM PDT | Flash Flood Warning | LKN | Eureka | 5 hr |
| Aug 9, 12:44 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 1:24 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 9, 1:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 9, 1:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 9, 1:34 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 1:35 PM PDT | Special Weather Statement | LKN | Eureka | 40 min |
| Aug 9, 1:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 9, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 61 min |
| Aug 9, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 1:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 2:01 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 2:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 9, 2:21 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 9, 2:30 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 45 min |
| Aug 9, 2:32 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Aug 9, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 43 min |
| Aug 9, 2:50 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 2:51 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Aug 9, 3:12 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 51 min |
| Aug 9, 3:22 PM PDT | Special Weather Statement | LKN | 53 min | |
| Aug 9, 3:23 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 3:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 3:50 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Aug 9, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 64 min |
| Aug 9, 4:07 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 4:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 4:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 4:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 9, 4:55 PM PDT | Special Weather Statement | LKN | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.